Problems With Estrogen Replacment
Estrogen replacement therapy (ERT) is administered to women who have had their uterus removed due to certain medical conditions and even to those with a uterus. The objective of administering estrogen replacement therapy in postmenopausal women without a uterus is to elevate the level of estrogen, which in turn guards the individual against perimenopausal symptoms and the occurrence of osteoporosis and colon cancer.
However, in cases of women with a uterus, the administration of estrogen needs to be clubbed with another hormone called progestin in order to prevent the risk of contracting endometrial cancer. This type of therapy is referred to as hormone replacement therapy (HRT).
Estrogen can be received by a female’s body in various ways that include estrogen patch, vaginal ring, cream or gel. In such cases, the hormone gains direct entry into the blood stream. However, at times the estrogen patch results in side effects like skin irritation. For those who go in for an estrogen ring, they must ensure a replacement of the same after a span of 3 months. During this time period, if the ring falls out by mistake, the patient need not panic. All you need to do is rinse the ring and insert it again inside your body. Intake of estrogen pills is not rated as a good option as the processing of the hormone within the liver may cause unnecessary stress to the organ.
The administration of ERT is associated with several health risks. The incidence of stroke is observed to be higher amongst those women undergoing ERT in comparison to others. This therapy is known to enhance the probability of blood clotting in the legs known as deep vein thrombosis and in the lungs called pulmonary embolism, both of which can put the individual’s life in danger. Studies evaluate the risk of contracting these two conditions to be the maximum within the first year of the therapy. It has also been observed that those on the hormone orally are relatively more prone to these conditions in contrast to those receiving ERT through the skin.
Research demonstrates a risk of breast cancer amongst those patients who have been on ERT for more than 7 years. Another form of cancer associated with this therapy is endometrial cancer. However, the probability of contracting this deadly disease can be minimized by opting for the estrogen-progestin therapy. Some of the other risks linked to ERT include development of gall bladder stones and dementia. A mild risk of ovarian cancer is also highlighted but is not regarding as an alarming issue.
More Articles :